Wisconsin, 2013Tornado in Wisconsin, July 22, 2013
July 22, 2013 · NWS MPX · 1 event in 1 county or zone
Thunderstorms developed along a cold front during the afternoon of Monday, July 22nd across west central Wisconsin. Ample wind shear created the environment for supercell thunderstorms, including one brief touchdown west of Augusta.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a cold front during the afternoon of Monday, July 22nd across west central Wisconsin. Ample wind shear created the environment for supercell thunderstorms, including one brief touchdown west of Augusta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 22, 2:32 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 22, 2:32 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
332 PM CDT MON JUL 22 2013
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 311 PM CDT MON JUL 22 2013
AMPLE INSTABILITY AND WIND SHEAR VALUES LATE THIS AFTN ACROSS
PORTIONS OF WC WI WILL LEAD TO AN ISOLD SVR STORM. OTHERWISE...MUCH
DRIER AIR WILL SURGE SOUTHEAST ACROSS THE UPPER MIDWEST WITH DEW
POINTS ALREADY LOWERING INTO THE 50S IN WC/CENTRAL MN AS OF 3 PM.
THIS AIR MASS WILL HOLD OVER THE AREA THRU TUESDAY AFTN WITH TEMPS
5 TO 10 DEGREES BELOW NORMAL FOR LATE JULY.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 311 PM CDT MON JUL 22 2013
WEST/NORTHWEST FLOW DEVELOPING ALOFT WILL PLAY HAVOC ON THE SPD
OF SHRTWV/S ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST WED/THU.
ALTHOUGH MODELS HAVE LEAN WEAKER ON A MCS TYPE PRECIPITATION EVENT
LATE TUESDAY NIGHT/WED...THERE REMAINS ENOUGH CONSISTENCY TO
INCREASE TO HIGH END CHC POPS...ESPECIALLY ACROSS WC MN WHERE
BETTER WAA AND MOISTURE ADVECTION EXISTS TUE NIGHT/WED MORNING.
TYPICALLY...THESE TYPE OF SYSTEM BEGIN TO DECAY BY LATE MORNING AS
THE CAPS STRENGTHENS. HOWEVER...ANY LEFTOVER BOUNDARIES WITH THIS
MCS WILL LEAD TO MORE AFTN/EVENING DEVELOPMENT.
BY LATE THU/EARLY FRIDAY A STRONGER FRONTAL BOUNDARY WILL MOVE
ACROSS THE UPPER MIDWEST. TIMING AND OVERALL MOISTURE AVAILABILITY
REMAINS IN QUESTION. HOWEVER...THE ENERGY ASSOCIATED WITH THIS
SYSTEM LOOKS IMPRESSIVE ENOUGH TO WARRANT CONTINUED CHC POPS. ONCE
THIS SYSTEM MOVES OFF TO THE E/SE...A VERY COOL TEMPERATURE REGIME
WILL DEVELOP. HIGHS SAT/SUN WILL LIKELY BE 10 DEGREES BELOW NORMAL
WITH DEW POINTS LIKELY IN THE UPPER 40S TO LOWER 50S. USING THE
STANDARDIZED ANOMALIES ON 50H/85H TEMPS/HEIGHTS REMAIN 1 TO 2
UNITS BLW AVERAGE FOR LATE JULY. NOT UNTIL EARLY NEXT WEEK DOES
ANY SIGNS OF 80S RETURN TO THE UPPER MIDWEST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1245 PM CDT MON JUL 22 2013
THE COLD FRONT NOW EXTENDS FROM ROUGHLY SIOUX FALLS...TO THE
WESTERN TWIN CITIES METRO...TO JUST SOUTHEAST OF DULUTH. SO
FAR...THE FRONT IS JUST MANAGING TOWERING CUMULUS CLOUDS WITH
CLOUDS BASES NEAR 3000 FT IN MOST LOCATIONS. A BRIEF PERIOD /1-3
HOURS/ OF MVFR CEILINGS IS POSSIBLE WITH THE COLD FRONT. WE ARE
ALSO SEEING SOME SHOWERS DEVELOP IN NORTHWEST WI...BUT MINNESOTA
AND WESTERN CENTRAL WI REMAIN STORM FREE AT THIS POINT. KEAU HAS
THE BEST CHANCE FOR THUNDER. WE NOW THINK STORMS WILL MISS ALL THE
OTHER TAF SITES BESIDES KEAU.
KMSP...
THE COLD FRONT /WITH A WIND SHIFT TO THE W-NW/ PASSED BY THE OFFICE
HERE IN CHANHASSEN AT ABOUT 1245 PM...SO IT WILL BE AT THE AIRPORT
WITHIN 30 MINUTES OR SO. GIVEN THAT THE STORM ACTIVITY HAS BEEN
SUPPRESSED UP UNTIL NOW...WE THINK THERE IS NOT ENOUGH TIME TO
DEVELOP STORMS BEFORE THE COLD FRONT PASSES THROUGH. STORM CHANCES
LOOK BETTER 50-75 MILES EAST OF THE AIRPORT. COULD HAVE LINGERING
STRATO CU WITH A SCT-BKN 2500-3500 FT DECK LATE THIS AFTERNOON OR
EARLY EVENING...BUT THE MORE WIDESPREAD CLOUDS SHOULD REMAIN IN
NORTHERN/WESTERN MN. NO AVIATION WEATHER CONCERNS TOMORROW.
/OUTLOOK FOR KMSP/
TUE/TUE NIGHT...VFR. WINDS N 5 TO 10 KT.
WED...VFR. CHANCE OF SHRA/TSRA LATE NIGHT. WINDS S 5 KT.
THU...CHC SHRA/TSRA. VFR OUTSIDE OF SHRA/TSRA. WINDS WSW 5 KT.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...JLT
LONG TERM...JLT
AVIATION...CLF
Hazardous weather outlook, Jul 22, 2:47 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT MON JUL 22 2013
MNZ078-WIZ015-016-024>028-232100-
GOODHUE-BARRON-RUSK-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
347 PM CDT MON JUL 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS
EVENING...PRIMARILY ACROSS WESTERN WISCONSIN. QUARTER SIZE HAIL
AND WINDS UP TO 60 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.
SEVERE WEATHER IS NOT EXPECTED TO BE WIDESPREAD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODIC THUNDERSTORM CHANCES WILL EXIST FROM WEDNESDAY THROUGH
SATURDAY. THE PROBABILITY OF SEVERE WEATHER WITH THESE
THUNDERSTORMS APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE THIS
AFTERNOON.
MNZ041>045-047>070-073>077-082>085-091>093-WIZ014-023-232100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-ST. CROIX-
347 PM CDT MON JUL 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODIC THUNDERSTORM CHANCES WILL EXIST FROM WEDNESDAY THROUGH
SATURDAY. THE PROBABILITY OF SEVERE WEATHER WITH THESE
THUNDERSTORMS APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
BORGHOFF
In the hours before
Special weather statement, Jul 22, 3:27 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT MON JUL 22 2013
WIZ028-222200-
EAU CLAIRE-
427 PM CDT MON JUL 22 2013
AT 424 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTH OF OSSEO. THIS STORM WAS MOVING SOUTHEAST
AT 20 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FALL CREEK.
AUGUSTA.
FAIRCHILD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4459 9094 4459 9120 4470 9137 4481 9126
4468 9090 4460 9091
TIME...MOT...LOC 2127Z 304DEG 19KT 4470 9122
CLFTornado, Eau Claire
- When
- July 22, 3:45 PM CST to 3:46 PM CST
- Where
- Eau Claire County, 4.33 mi WSW of Augusta to 4.22 mi WSW of Augusta
- Rating
- EF0
- Path length
- 0.29 mi
- Path width
- 10 yd
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 44.662, -91.204
A brief tornado touched down near the intersection of County Road VV and Senske Road, approximately 4.3 miles west-southwest of Augusta. The tornado only lasted a minute causing damage to apple trees, large oak trees and a nearby corn field as it moved southeast for approximately 1/4 mile. A storm chaser took video of the tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 22, 2013$1.3 million · 2 in hail · 70 events
- Hail and Damaging Winds in Kansas, July 22, 2013$988,000 · 1.75 in hail · 18 events
- Hail and Damaging Wind in Wyoming, July 22, 2013$155,000 · 1.75 in hail · 7 events
- Flash Flooding and Flood in New Jersey, July 22 to 23, 2013$100,000 · 5 events
- Tornado and Flash Flooding in Florida, July 22, 2013$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Wisconsin, July 22, 2013$69,000 · 1.5 in hail · 9 events
- Flash Flooding in New York, July 22, 2013$75,000 · 2 events
- Hail and Damaging Winds in Arkansas, July 22, 2013$45,000 · 1.25 in hail · 10 events
- Hail in Wyoming, July 22, 2013$60,000 · 1.75 in hail · 4 events
- Hail in South Dakota, July 22, 2013$40,000 · 1.75 in hail · 8 events
- Tornado and Hail in Wisconsin, July 22, 2013$23,000 · EF0 · 12 events
- Flood in Pennsylvania, July 22, 2013$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455166.